Wyoming, 2018

Flash Flood and Hail in Wyoming, June 23, 2018

June 23, 2018 · NWS RIW · 2 events in 1 county or zone

Three slowly moving thunderstorms merged over Midwest and brought large amounts of hail and street flooding. 5 inches of precipitation with rain and melting hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Three slowly moving thunderstorms merged over Midwest and brought large amounts of hail and street flooding. A rain gauge measured over 2.5 inches of precipitation with rain and melting hail. The hail flowed into a wash and drifted up to four feet in some areas. Flooding was also noted in Salt Creek Oil Field as well as in portions of Midwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 23, 1:42 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 23, 1:42 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
242 PM MDT Sat Jun 23 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 233 PM MDT Sat Jun 23 2018

A Pacific low pressure trough moving through the Northern Rockies
will bring afternoon and evening showers with isolated thunderstorms,
most numerous in the north and central tonight, decreasing in coverage
on Sunday. Heavy thunderstorms rains may cause flooding across the
north, central and east through Sunday afternoon.  Temperatures will
decrease with increasing relative humidity.  The south will be mainly
dry with breezy to windy areas and lower relative humidity.  With high
pressure ridging over the west and decreasing west flow aloft, drying
will occur with warming Monday and Tuesday.

.LONG TERM...(Tuesday night through Saturday)
Issued at 233 PM MDT Sat Jun 23 2018

West flow aloft will bring dry conditions Wednesday and Thursday with
some limited moisture and instability increasing across the north
Friday and Saturday for limited showers and thunderstorms.  Temperatures
will continue to warm through Thursday then cool Friday and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday)
Issued at 233 PM MDT Sat Jun 23 2018

VFR conditions expected at all terminals through the forecast period
with a few exceptions. Depending upon rainfall and a moist boundary
layer, there could be a period of MVFR ceilings at KCPR and KWRL
between 08Z-15Z/Sunday. Confidence is still low and a prevailing
group is not included with this forecast issuance. However, a TEMPO
group or prevailing group may be needed with 06Z/Sunday issuance.
Brief MVFR conditions possible east of the Continental Divide with
strongest convection between 21Z/Saturday and 03Z/Sunday. Mountain
top obscurations will continue through at least 12Z/Sunday across
the northwest and north. Upper low over western Montana will slowly
progress southeast Saturday night and Sunday morning. The showers
and thunderstorms associated with this system will push south as
well with the most widespread convection between 21Z/Saturday and
03Z/Sunday. Coverage and intensity of showers and storms will
decrease after that time but will continue through the night. Upper
low will eventually set-up over western portions of South Dakota and
Nebraska later Sunday. This will allow for lingering showers at KCPR
and KWRL through at least Sunday morning. High pressure will push
into southwest Wyoming Sunday afternoon with dry conditions and less
wind anticipated Sunday afternoon. Gusty west-northwest surface wind
of 15-25kts Saturday afternoon ahead of a south-moving cold front.
This front will reach a KLND-KCPR line by 01Z/Sunday with gusty
north wind in its wake through 06Z/Sunday. Surface winds will be
much less at all terminals Sunday afternoon.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 233 PM MDT Sat Jun 23 2018

A Pacific low pressure trough moving through the Northern Rockies
will bring afternoon and evening showers with isolated thunderstorms,
most numerous in the north and central tonight, decreasing in coverage
on Sunday.  Temperatures will decrease with increasing relative
humidity.  The south will be mainly dry with breezy to windy areas and
lower relative humidity.   The lower and mid levels will be unstable
and well mixed Sunday and Monday with sufficient winds for excellent
smoke dispersal in the afternoons.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 6 PM MDT this evening through Sunday afternoon
for WYZ005>011-017-019-020-022.

&&

SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Jones
FIRE WEATHER...Baker
Hazardous weather outlook, Jun 23, 12:38 AM MST, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
138 AM MDT Sat Jun 23 2018

WYZ001>020-022>030-241300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
138 AM MDT Sat Jun 23 2018

...Flood Watch is in effect from Saturday evening through Sunday
afternoon for central and eastern portions...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Saturday and Saturday night...Showers and thunderstorms will
become more numerous by the afternoon and continue through the
overnight hours. Localized flooding is possible Saturday night.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday...Scattered showers with isolated thunderstorms, with
locally heavy rain, will continue through the day. Precipitation
will end by late Sunday evening.

Thursday and Friday...Isolated afternoon and evening thunderstorms
mainly over the north.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts past 45 mph and any
flooding. Thank you.

In the hours before

Special weather statement, Jun 23, 2:31 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
331 PM MDT SAT JUN 23 2018

WYZ007-008-017-232200-
Owl Creek and Bridger Mountains-Wind River Basin-Bighorn Mountains
West-
331 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS...
NORTHWESTERN NATRONA AND NORTHEASTERN FREMONT COUNTIES UNTIL 400 PM
MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Lysite, or 15 miles northeast of Shoshoni, moving
east at 20 mph.

Pea-sized to one-half inch diameter hail, wind gusts around 40 mph,
brief heavy rain, and dangerous lightning will be possible with this
storm.

This strong thunderstorm will be near...
  Cottonwood Pass around 400 PM MDT.

LAT...LON 4326 10733 4326 10737 4329 10741 4329 10752
      4328 10752 4333 10803 4348 10805 4350 10734
TIME...MOT...LOC 2130Z 263DEG 18KT 4338 10785

CNJ
Special weather statement, Jun 23, 2:33 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Riverton WY
333 PM MDT SAT JUN 23 2018

WYZ009-020-232215-
Bighorn Mountains Southeast-Natrona County Lower Elevations-
333 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NATRONA COUNTY
UNTIL 415 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Red Wall, or 28 miles southwest of Kaycee, moving east
at 25 mph.

Pea to penny size hail, wind gusts around 45 mph, brief heavy rain,
and dangerous lightning will be possible with this storm.

This strong thunderstorm will be near...
  Red Wall around 355 PM MDT.

Other locations impacted by this storm include Willow Creek School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4332 10711 4349 10712 4350 10684 4349 10682
      4349 10668 4319 10665
TIME...MOT...LOC 2133Z 268DEG 20KT 4343 10707

CNJ
Special weather statement, Jun 23, 2:35 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Riverton WY
335 PM MDT SAT JUN 23 2018

WYZ020-232215-
Natrona County Lower Elevations-
335 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA COUNTY UNTIL
415 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Teapot Rock, or 23 miles north of Casper, moving
west at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Natrona County.

This includes Interstate 25 between mile markers 199 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4297 10609 4303 10658 4329 10661 4346 10608
      4330 10607
TIME...MOT...LOC 2134Z 082DEG 14KT 4317 10643

Baker
Local storm report, Jun 23, 3:17 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
417 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             MIDWEST                 43.41N 106.28W
06/23/2018  E0.75 INCH       NATRONA            WY   TRAINED SPOTTER

            DIME TO PENNY SIZED HAIL COVERED THE GROUND.

&&

CJONES
Local storm report, Jun 23, 3:33 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
433 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             MIDWEST                 43.41N 106.28W
06/23/2018  E1.00 INCH       NATRONA            WY   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL FELL IN MIDWEST WITH
            ACCUMULATIONS ONE INCH DEEP.

&&

CJONES
Special weather statement, Jun 23, 3:47 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
447 PM MDT SAT JUN 23 2018

WYZ007-017-232315-
Owl Creek and Bridger Mountains-Wind River Basin-
447 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS AND
NORTHEASTERN FREMONT COUNTIES UNTIL 515 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Boysen State Park Headquarters, or 15 miles northeast
of Shoshoni, moving east at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm. Brief heavy rain will also occur with this storm.

This storm will remain over mainly rural areas of southeastern Hot
Springs and northeastern Fremont Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4332 10800 4350 10800 4354 10762 4330 10752
TIME...MOT...LOC 2246Z 268DEG 31KT 4342 10790

AR

The radar

The Riverton/Lander radar (KRIW), 182 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Natrona

When
June 23, 4:10 PM MST to 5:20 PM MST
Where
Natrona County, 0.61 mi S of Midwest to 0.57 mi S of Midwest
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.411, -106.279

Trained spotters reported flash flooding on Fitzhugh and Lewis streets. Videos were posted on social media of the flooding as well.

Hail, Natrona

When
June 23, 4:15 PM MST to 4:25 PM MST
Where
Natrona County, Midwest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.420, -106.280

Hail up to quarter size fell in Midwest. There was a large amount of small hail as well that caused localized flooding. The hail flowed into a wash and piled up several feet in places.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757069, 757068.